Archive for Rational Mechanics and Analysis

, Volume 231, Issue 3, pp 1635–1673 | Cite as

Existence of a Highest Wave in a Fully Dispersive Two-Way Shallow Water Model

  • Mats Ehrnström
  • Mathew A. JohnsonEmail author
  • Kyle M. Claassen


We consider the existence of periodic traveling waves in a bidirectional Whitham equation, combining the full two-way dispersion relation from the incompressible Euler equations with a canonical shallow water nonlinearity. Of particular interest is the existence of a highest, cusped, traveling wave solution, which we obtain as a limiting case at the end of the main bifurcation branch of \({2\pi}\)-periodic traveling wave solutions continuing from the zero state. Unlike the unidirectional Whitham equation, containing only one branch of the full Euler dispersion relation, where such a highest wave behaves like |x|1/2 near its crest, the cusped waves obtained here behave like |x log |x||. Although the linear operator involved in this equation can be easily represented in terms of an integral operator, it maps continuous functions out of the Hölder and Lipschitz scales of function spaces by introducing logarithmic singularities. Since the nonlinearity is also of higher order than that of the unidirectional Whitham equation, several parts of our proofs and results deviate from those of the corresponding unidirectional equation, with the analysis of the logarithmic singularity being the most subtle component. This paper is part of a longer research programme for understanding the interplay between nonlinearities and dispersion in the formation of large-amplitude waves and their singularities.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aceves-Sánchez P., Minzoni A.A., Panayotaros P.: Numerical study of a nonlocal model for water-waves with variable depth. Wave Motion 50, 80–93 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Amick C., Fraenkel L., Toland J.: On the Stokes conjecture for thewave of extreme form. Acta Math. 148, 193–214 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arnesen, A.: Non-uniform dependence on initial data for equations of Whitham type, 2016. arXiv:1602.00250
  4. 4.
    Bhatia R.: Positive Definite Matrices. Princeton University Press, Princeton (2007)zbMATHGoogle Scholar
  5. 5.
    Blasco O., Pott S.: Operator-valued dyadic BMO spaces. J. Oper. Theory 63, 333–347 (2010)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bruell G., Ehrnström M., Pei L.: Symmetry and decay of traveling wave solutions to the Whitham equation. J. Differ. Equ. 262, 4232–4254 (2017)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Buffoni, B., Toland, J.F.: Analytic theory of global bifurcation. An introduction., Princeton University Press, 2003Google Scholar
  8. 8.
    Carter, J.D.: Bidirectional Whitham equations as models of waves on shallow water, 2017. arXiv:1705.06503
  9. 9.
    Claassen,K.M., Johnson,M.A.: Numerical bifurcation and spectral stability of wave trains in bidirectional whitham models, 2017. arXiv:1710.09950
  10. 10.
    Constantin A., Escher J.: Wave breaking for nonlinear nonlocal shallowwater equations. Acta Math. 181, 229–243 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Deconinck B., Trichtchenko O.: High-frequency instabilities of small-amplitude solutions of Hamiltonian PDEs. Discrete Contin. Dyn. Syst. 37, 1323–1358 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ehrnström, M., Escher, J., Pei, L.: A note on the localwell-posedness for the Whitham equation. Elliptic and Parabolic Equations, vol. 119 of Springer Proceedings in Mathematics and Statistics, Springer, Cham, 63–75, 2015Google Scholar
  13. 13.
    Ehrnström M., Groves M., Wahlén E.: On the existence and stability of solitary wave solutions to a class of evolution equations of whitham type. Nonlinearity 25, 1–34 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Ehrnström M., Kalisch H.: Traveling waves for theWhitham equation. Differ. Integral Equ. 22, 1193–1210 (2009)zbMATHGoogle Scholar
  15. 15.
    Ehrnström, M., Kalisch, H.: Global bifurcation for the Whitham equation. Math. Model. Nat. Phenom., 7 (2013)Google Scholar
  16. 16.
    Ehrnström, M., Pei, L., Wang Y.: A conditional well-posedness result for the bidirectional whitham equation, 2017. arXiv:1708.04551
  17. 17.
    Ehrnström, M., Wahlén, E.: On Whitham’s conjecture of a highest cusped wave for a nonlocal dispersive shallow water wave equation, 2015. arXiv:1602.05384
  18. 18.
    Hur V., Johnson M.: Modulational instability in the Whitham equation with surface tension and vorticity. Nonlinear Anal. Theory Methods Appl. 129, 104–118 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hur, V., Johnson, M.: Modulational instabiliy in the Whitham equation for water waves. Stud. Appl. Math. 134 (2015)Google Scholar
  20. 20.
    Hur V.M.: Wave breaking in the Whitham equation. Adv. Math. 317, 410–437 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Johnson M.: Stability of small periodic waves in fractional kdv type equations. SIAM J. Math. Anal 45, 2597–3228 (2013)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Kielhöfer H.: Bifurcation Theory, vol. 156 of Applied Mathematical Sciences. Springer, New York (2004)Google Scholar
  23. 23.
    Klein C., Linares F., Pilod D., Saut J.-C.: On Whitham and related equations. Stud. Appl. Math. 140, 133–177 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Lannes D.: The Water Waves Problem Mathematical Analysis and Asymptotics. American Mathematical Society, Providence (2013)zbMATHGoogle Scholar
  25. 25.
    MacKay R., Saffman P.: Stability of water waves. Proc. R. Soc. Lond. Ser. A, 406, 115–125 (1986)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Moldabayev D., Kalisch H., Dutykh D.: The Whitham equation as a model for surface water waves. Phys. D 309, 99–107 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Nilsson, D., Wang, Y.: In preparation.Google Scholar
  28. 28.
    Oberhettinger F.: Tables of Fourier Transforms and Fourier Transforms of Distributions. Springer, Berlin (1990)CrossRefzbMATHGoogle Scholar
  29. 29.
    Pandey, A.: Comparison of modulational instabilities in full-dispersion shallow water models, preprint, 2017. arxiv:1708.00547
  30. 30.
    Sanford N., Kodama K., Carter J., Kalisch H.: Stability of traveling wave solutions to the Whitham equation. Phys. Lett. A 378, 2100–2107 (2014)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Saut J.-C., Wang C., Xu L.: The Cauchy problem on large time for surface-waves type Boussinesq systems II. SIAM J. Math. Anal. 49, 2321–2386 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Saut, J.-C., Xu, L.: Well-posedness on large time for a modified full dispersion system of surface waves. J. Math. Phys., 53,115606 23 2012Google Scholar
  33. 33.
    Taylor M.E.: Partial Differential Equations III Nonlinear Equations, 2nd ed. Springer, Berlin. (2011)CrossRefGoogle Scholar
  34. 34.
    TrilloS. Klein M., Clauss G.F., Onorato M.: Observation of dispersive shock waves developing from initial depressions in shallow water. Phys. D 333, 276–284 (2016)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Whitham G.B.: Linear and Nonlinear Waves. Wiley, London (1999)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Mats Ehrnström
    • 1
  • Mathew A. Johnson
    • 2
    Email author
  • Kyle M. Claassen
    • 3
  1. 1.Department of Mathematical SciencesNTNU Norwegian University of Science and TechnologyTrondheimNorway
  2. 2.Department of MathematicsUniversity of KansasLawrenceUSA
  3. 3.Department of MathematicsRose-Hulman Institute of TechnologyTerre HauteUSA

Personalised recommendations